Alert archive / Alabama / Wind Advisories in 2010

Wind Advisory 5, NWS Birmingham, AL

February 6, 201039 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 6, 2010, 4:38 AM CST for 39 counties in Alabama. It took effect at Feb 6, 2010, 9:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2010, 4:38 AM CST (10:38 UTC)
In effect from
Feb 6, 2010, 9:00 AM CST
Expired
Feb 6, 2010, 5:00 PM CST
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WWUS74 KBMX 061038
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 AM CST SAT FEB 6 2010

...GUSTY NORTHWEST WINDS TODAY...

ALZ011>015-017>050-062300-
/O.NEW.KBMX.WI.Y.0005.100206T1500Z-100206T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
438 AM CST SAT FEB 6 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

A STRONG LOW PRESSURE SYSTEM WHICH MOVING AWAY FROM ALABAMA WILL
PRODUCE NORTHWEST WINDS OF 15 TO 20 MPH...WITH GUSTS TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 17 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES TODAY.  THESE WINDS WILL MAKE OPEN
WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES
WHICH MAY TIP OR SWAMP SMALLER CRAFT.  FOR YOUR PERSONAL
SAFETY...AVOID THE OPEN WATERS.  STAY CLOSE TO SHORE OR AROUND
PROTECTED AREAS.


&&

$$
1 follow-up statement
288 
WWUS74 KBMX 061054
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 AM CST SAT FEB 6 2010

...GUSTY NORTHWEST WINDS TODAY...

ALZ011>015-017>050-062300-
/O.CON.KBMX.WI.Y.0005.100206T1500Z-100206T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
454 AM CST SAT FEB 6 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
CST THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
CST THIS AFTERNOON. 

A STRONG LOW PRESSURE SYSTEM MOVING AWAY FROM ALABAMA WILL
PRODUCE NORTHWEST WINDS OF 15 TO 20 MPH...WITH GUSTS TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 17 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES TODAY.  THESE WINDS WILL MAKE OPEN
WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH
WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT.  FOR YOUR PERSONAL
SAFETY...AVOID THE OPEN WATERS.  STAY CLOSE TO SHORE OR AROUND
PROTECTED AREAS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 6, 3:33 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 6, 3:33 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 AM CST SAT FEB 6 2010

.DISCUSSION...

998MB SURFACE LOW OVER THE CAROLINAS WILL PULL COLD AIR SOUTHWARD
INTO ALABAMA TODAY. WEST WINDS WILL INCREASE AND BECOME NORTHWEST
DURING THE MORNING HOURS WITH SUSTAINED SPEEDS OF 15 TO 20 MPH. A
WIND ADVISORY WILL BE ISSUED FOR ALL OF CENTRAL ALABAMA FOR TODAY.
DEEP UPPER CYCLONE OVER THE OHIO VALLEY REGION WILL TRACK
SOUTHEAST TODAY AND PRODUCE EXTENSIVE CLOUD COVER OVER THE EASTERN
UNITED STATES...INCLUDING ALABAMA. IT WILL BE A COLD AND RAW DAY
ACROSS CENTRAL ALABAMA WITH TEMPERATURES REMAINING STEADY OR
SLOWING RISING THROUGH THE 40S. CLOUDS SHOULD BEGIN TO DISSIPATE
TONIGHT AS LOW PRESSURE LIFTS QUICKLY OUT INTO THE ATLANTIC OCEAN
AND HIGH PRESSURE BUILDS INTO THE SOUTHEAST STATES.

SUNSHINE WILL MAKE A RETURN ON SUNDAY BUT TEMPERATURES WILL REMAIN
MUCH BELOW AVERAGE FOR EARLY FEBRUARY. SOUTHERLY FLOW WILL RETURN
ON MONDAY AHEAD OF NEXT LOW PRESSURE SYSTEM. RAIN WILL SPREAD INTO
WEST ALABAMA BY SUNRISE TUESDAY WITH RAIN SPREADING OVER ENTIRE
AREA DURING THE DAY TUESDAY AS COLD FRONT PUSHES THROUGH AREA.
MODELS ARE IN GOOD AGREEMENT WITH PROGRESSION OF RAIN. AS WITH
MOST SYSTEMS THIS WINTER...ONCE SYSTEM TIMING IS LOCKED IN BY
MODELS...IT IS PRUDENT TO GO WITH HIGH RAIN CHANCES. THIS IS
PROGRESSIVE SYSTEM AND MOST OF THE RAIN SHOULD BE EXITING EAST
ALABAMA BY SUNSET TUESDAY. SOUTHERLY FLOW AHEAD OF COLD FRONT MAY
BRING JUST ENOUGH INSTABILITY INTO SOUTHEAST ALABAMA FOR ISOLATED
THUNDERSTORMS TUESDAY AFTERNOON.

TUESDAYS SYSTEM WILL BRING A SHOT A VERY COLD AIR INTO ALABAMA WEDNESDAY
AND THURSDAY WITH MORNING LOWS IN THE 20S. BASED ON 1000-850MB THICKNESS
FORECASTS...HIGHS ON WEDNESDAY AND THURSDAY MAY NEED TO BE ADJUSTED
DOWNWARD IN LATER FORECASTS...AS GFS MODEL MAY NOT HANDLING STRENGTH
OF ARCTIC AIR MASS. THE STRENGTH OF THE AIR MASS WILL CERTAINLY COME
INTO PLAY THURSDAY NIGHT AND FRIDAY AS NEXT WEATHER SYSTEM PLOWS
ACROSS THE GULF COAST STATES. THE GFS IN THE MORE ROBUST AND
FARTHER SOUTH WITH SURFACE LOW THAN ECMWF...SO CONFIDENCE IS NOT
HIGH IN THE GFS AT THIS TIME...BUT IT CERTAINLY PAINTS A WINTER
TYPE STORM OVER ALABAMA. AT THIS TIME...WILL CONTINUE TO MENTION
A MIXTURE OF RAIN/SNOW FOR NORTHERN COUNTIES.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

LOTS MORE DRIZZLE/LIGHT RAIN OUT THERE THAN I THINK THE MODELS
REALIZE...AND I THINK THAT MAY BE THE CASE FOR MUCH OF THE OVERNIGHT
HOURS. I DECIDED TO GO WITH TEMPORARY LOWER CONDITIONS DURING THE
BOUTS OF DRIZZLE...AS I DO THINK THE TREND WILL BE FOR THE
PREDOMINANT CONDITION TO BE SLIGHTLY BETTER -- VISIBILITIES AT OR
ABOVE 6 MILES AND CEILINGS SOMEWHERE BETWEEN 1000 AND 2000 FEET IN
MOST SPOTS. SOONER OR LATER...I THINK THE DRIZZLE DOES END. BUT THE
IFR (EVENTUALLY LIFTING TO MVFR CATEGORY) CEILINGS WILL LIKELY
CONTINUE FOR AT LEAST ANOTHER 24 HOURS.

WINDS WILL INCREASE AND BECOME QUITE GUSTY AFTER 06/1400Z.

REMINDER NOTE: WILL CONTINUE TO INCLUDE THE LINE (AMD LTD TO VIS
WIND AND WX) FOR KEET DUE TO CONTINUED CONCERN OVER THE CEILOMETER.
THE CEILOMETER WILL BE IN TESTING PHASE THROUGH FEBRUARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     39  28  47  27  50 /  10   0   0  10  10
ANNISTON    43  30  47  26  54 /  10   0   0  10  10
BIRMINGHAM  43  29  48  28  55 /  10   0   0  10  10
TUSCALOOSA  44  30  50  28  54 /  10   0   0  10  10
CALERA      45  30  49  28  54 /  10   0   0  10  10
AUBURN      45  30  50  27  54 /  10   0   0  10   0
MONTGOMERY  47  33  52  29  58 /  10   0   0  10   0
TROY        48  31  53  28  59 /  10   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY ALL COUNTIES 9 AM UNTIL 5 PM TODAY.

&&
Hazardous weather outlook, Feb 5, 7:39 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CST FRI FEB 5 2010

ALZ011>015-017>050-070100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
739 PM CST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL OVER THE PAST 24 HOURS HAS RESULTED IN RISES ON AREA
RIVERS...WITH A FEW RIVERS FORECAST TO REACH FLOOD STAGE THIS
TONIGHT. PLEASE REFER TO RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE
SPECIFIC INFORMATION.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME MINOR RIVER FLOODING IS FORECAST TO CONTINUE THROUGH THE
WEEKEND. PLEASE CHECK THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS
FOR FURTHER DETAILS.

BREEZY CONDITIONS ARE EXPECTED ON SATURDAY AS WELL AS WEDNESDAY. A
FEW WIND GUSTS MAY REACH 25 TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Alabama, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.